MEDICATION INDUCED HEADACHE
This phenomenon occurs in people who use painkillers for migraine or tension headaches. When these painkillers are used at higher than recommended dosage for too long, your body becomes used to the medication. “Rebound” or “withdrawal” headache occurs when you don’t take another pill. You will experience this headache almost every day, all day, even when you wake up in the morning. You feel this steady pain all over your head.
Common medicines that cause medication headache:
Treatment is to stop, completely, all painkillers. Be aware when you stop the painkillers, the headaches will get worse for a while. You may also feel sick, anxious and sleep badly. However, medication headache should go away in a week, although in some cases it takes weeks or months.
Sometimes, your doctor may prescribe an alternate painkiller to ease off your drug-free period, e.g. a course of NSAID or low dose amitriptyline.
To prevent medication headache:
- Do not use headache pills for 2 or more consecutive days
- Do not use headache pills for more than 15 days in a month
- Avoid codeinated products because they are more likely to cause medication headache